Aa
A
A
Close
Avatar universal
Does Remeron always cause weight gain?
Does Remeron always cause weight gain and increased appetite?
Cancel
6 Answers
Page 1 of 1
Avatar universal
No, it does not always cause weight gain and increased appetite; however, those are very common side effects.  For me, the feeling of excessive hunger subsided after being on Mirtazapine (Remeron) for a month.  It used to induce very vivid nightmares in me, but they have subsided as well.  As for the weight gain, unfortunately, that continues to be an issue for me.  People tend to argue that the weight gain is indirectly caused by an increase in appetite, and that a healthy diet and exercise can be strategies used in controlling the weight gain.  I live off of a healthy diet and incorporate exercise into my daily schedule-  I try to do 3-5miles on the treadmills for at least 5 days of the week- but I continue to gain weight.  Thus, I believe that Mirtazapine causes weight gain, directly as well as indirectly.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Began this earlier this year and frightened the living death of me with regards to my weight as found that in the beginning that i did put on some extra pounds very quickly (6-8 pounds) over 2-4 weeks. I did find myself graving more sweeter stuff initially and i just felt never full during this time hence my double wammy feeling of what actually was going on with me with this medication. Thankfully this stopped and things became more normal and my weight settled although i'm still trying to lose weight which maybe related somewaht to my meds and my metabolism i think. Definately one to be careful about methinks
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I was (well actually still am) on Mirtazapine for almost 7 months and I have gained about 60lb which is horrible. It ***** because after trying 7 different meds with no effect, Mirtazapine seemed to be the first medication that worked at least a little bit. However, the weight gain issue caused me to start getting depressed again. I was in a great shape before and on a clean diet ... now I have super cleaned my diet and I burn 500-1000 cal in the gym almost every day yet my weight is going up. So I am going to talk to my doc about switching to something else.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
if your doing that much good work in the gym remember that building muscle is actually heavier than your fat stores as maybe a session with a gym instructor would help with determining your BMI and other such things. That said mirtazapine i found myself eating worrying amounts at the beginning as believe it effects one's metabolism actually slowing it down. the weight issue slows down after a rapid rise but if it's not working particularly well for you in terms of your mood ask for a change for something else. that's what i'm doing as mirtazapine just makes me sleepy up to 45mg after coming to a year as don't rate it. Gone back to the ssri's as they've previously worked for me then 'pooped out' as trying escitalopram now along with 'califionia rocket fuel', as will be reducing mirtazapine once i feel sufficently stable and happy with the end results.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Oh my goodness! Remeron has caused me to gain around 15 pounds in just 6 months! I've never ever struggled with my weight until now. I highly doubt it causes your metabolism to slow down; the true culprit is the insatiable appetite! The wicked and intense cravings have never subsided. I often awake to candy wrappers on my pillow - the cravings peak right after you take it. However, my depression is gone. I cannot tell you how much this drug has changed my life. For the first time in several years, I actually enjoy living. I've even started an exercise routine (which apparently doesn't help with the weight) and I even have "hobbies." This is a miracle drug for those who are stuck in the bowels of hell. I don't know why I wasn't prescribed this when I was hospitalized. I may be taking this medicine for a very long time despite the weight gain. I would not recommend this to anyone who is concerned about their image; to me that signifies a healthy mental state, not someone who is deeply depressed. This drug is for somebody who is one step away from suicide and doesn't give a darn about their life, much less how much they weigh.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Thank you everyone for sharing, it has been helpful to me. I have only been taking 30mg of Mirtazapine for about two weeks and i have gained about 10lbs. I thought its was the insatiable appetite, but am beginning to think differently. I am an athlete and am very active and my weight never flucuates like this. My doctor gave me this for its wonderful side effect of sleepiness, but i am going to call him tomorrow and switch to something else. I am already on lithium and abilify for the treatment of type II bipolar so do not need the antidepressant at this point.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
2020005 tn?1472427714
Blank
KTowne, and Belle313 commented on Belle313's status
21 hrs ago
2020005 tn?1472427714
Blank
KTowne 26 weeks, feeling blessed a... Comment
21 hrs ago
12940884 tn?1474127738
Blank
Belle313 commented on Belle313's status
22 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar universal
Blank
Arlington, VA
1551327 tn?1414146344
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica
Depression Community Resources